SCIENTIFIC HUB

Follow the evidence.

SCIENTIFIC LITERATURE · MED

The importance of longitudinal evaluation using DAT-SPECT in organophosphate-induced toxic parkinsonism.

PCN Rep · 2026-04-29

DOI: 10.1002/pcn5.70333PMID: 42078586

Open accesscase-study; Journal ArticleOriginal source ↗

Research overview

The text below is the source article’s original abstract under a verified reuse license. cc by

BackgroundClinicians encounter considerable challenges in the diagnosis and treatment of organophosphate-induced toxic parkinsonism following acute poisoning. Here, we report the importance of longitudinal evaluation of a patient with organophosphate-induced toxic parkinsonism using dopamine transporter single-photon emission computed tomography (DAT-SPECT). This case may provide crucial insights into the pathophysiology of the syndrome and inform therapeutic decision-making.Case presentationWe report a case of organophosphate-induced toxic parkinsonism with persistent parkinsonian symptoms evaluated longitudinally using DAT-SPECT. A 68-year-old woman with a history of bipolar disorder was found collapsed at home on Day 0 with impaired consciousness, miosis, hypersalivation, and bradycardia. Organophosphate poisoning was diagnosed based on markedly reduced cholinesterase levels and the presence of an organophosphate pesticide in a shed at her home. Parkinsonian symptoms gradually emerged from Day 18, including hypophonia and a gait disturbance. On Day 60, DAT-SPECT showed reduced radiotracer uptake in the bilateral striatum, more pronounced on the right. After toxic parkinsonism was diagnosed, l-dopa was titrated up to 600 mg/day without clinical benefit and discontinued due to adverse effects. Treatment with amantadine and trihexyphenidyl was then initiated, resulting in partial symptomatic improvement, although symptoms persisted. Despite clinical improvement, follow-up DAT-SPECT on Day 131 showed a further reduction in striatal tracer uptake, whereas quantitative improvement was observed on Day 200.ConclusionParkinsonism is an uncommon sequela of organophosphate poisoning and may be accompanied by abnormal DAT-SPECT findings. Moreover, amantadine and trihexyphenidyl may represent effective therapeutic options for this condition.

Scientific assessment

01

Research question

Assess the question within the original study’s scope.

02

Methods & sample

Check the source article for study design and sample details.

03

Key findings

An editorially approved findings summary is not yet published for this record.

04

Limitations

Generalizability, bias and clinical meaning require separate assessment.

Methods, samples and clinical conclusions are not inferred from bibliographic metadata.